Association Found Between OTC Male Enhancement Supplementation and Liver Injuries

Commentary
Article

Promises of sexual improvement may ensnare unsuspecting patients with potentially dangerous adverse effects from untested OTC remedies.

In 2019, the National Institute of Health reported 30 million American men, approximately 30% of men 18 years and older, have erectile dysfunction (ED).1,2 Retailers including CVS, Walgreens, and Amazon jumped on this opportunity by providing OTC enhancement products.3 Promises of sexual improvement may ensnare unsuspecting patients with potentially dangerous adverse effects from untested OTC remedies.

Pharmacy Supplements | Image Credit: DedMityay - stock.adobe.com

Image Credit: DedMityay - stock.adobe.com

Researchers from the University of South Florida Morsani College of Medicine found a link between OTC male enhancement supplements and drug-induced autoimmune hepatitis (DIAIH). Autoimmune hepatitis (AIH) is a chronic autoimmune response in the liver. Making a diagnosis is often difficult due to the overlapping presentations of autoimmune and other liver disorders like drug-induced liver injury (DILI). Normally, AIH is more prevalent in females, who present with elevated alanine aminotransferase/aspartate aminotransferase levels, increases in immunoglobin (Ig) G (without increases in IgA or IgM), and presence of certain mononuclear cells.4

The investigators from South Florida noticed these key characteristics in a male patient, who disclosed taking increased doses of ExtenZe, an OTC male enhancement supplement. Although the mechanism is not fully understood, researchers believe that the liver converted ExtenZe metabolites to neoantigens. Once the body recognized the neoantigens, an immune response was triggered and the body self-inflicted harm to the liver.4

Naval medical officers in Virginia identified a similar case with an active-duty male who presented to an outside emergency department with yellowing skin. Initially assuming the jaundice was from acetaminophen toxicity, the health care team administered n-acetylcysteine and discontinued the acetaminophen. This management only temporarily improved the patients’ DILI, and the patient returned to the emergency department 2 weeks later. Further analysis revealed the patient was self-medicating with a testosterone booster supplement called Nugenix.5

During the investigation, researchers found the DILI originated from an oxidative stress mechanism, rather than an autoimmune mechanism as seen in patients with DIAIH.4 The oxidative stress led to production of reactive oxygen species that caused hepatotoxicity. Although Nugenix initiated liver injury, it only became apparent when the patient began acetaminophen, increasing hepatotoxicity.5

Researchers emphasize that successful patient treatment is only possible with successful diagnosis. Both DILI and DIAIH present similarly. Medications such as minocycline, nitrofurantoin, or alpha-methyldopa are known to cause DIAIH, whereas acetaminophen toxicity indicates DILI. During treatment of both disorders, identification and discontinuation of the offending medicine, followed by a steroid treatment course, and supportive care is common.4,5

Nugenix and ExtenZe have some similarities in their composition. Keep in mind the ingredients listed are incomplete for each product:

  • ExtenZe: DHEA, pregnanolone, ginseng, horny goat weed
  • Nugenix: Ashwagandha, eurycoma longifolia, ginseng

When interacting with other medications, ginseng is known to cause DILI.6 Both groups of investigators discuss the importance of identifying any supplements during patient evaluation, especially in liver injury cases.

Further investigation is needed to identify the true relationship between OTC male enhancement supplements and DIAIH/DILI. However, researchers recommend recognizing the common natural supplements that cause hepatotoxicity. All pharmacy staff should recommend that patients check with their doctor or pharmacist before beginning any natural supplement.

References
1. Ogunwole S, Rabe M, Roberts A, Caplan Z. Population Under Age 18 Declined Last Decade. U.S. Consensus Bureau. August 12, 2021. Accessed May 15, 2024. https://www.census.gov/library/stories/2021/08/united-states-adult-population-grew-faster-than-nations-total-population-from-2010-to-2020.html
2. Erectile Dysfunction/Sexual Enhancement. National Institutes of Health. April 2019. Accessed May 15, 2024. https://www.nccih.nih.gov/health/erectile-dysfunctionsexual-enhancement
3. FDA Warns Consumers to Avoid Certain Male Enhancement and Weight Loss Products Sold Through Amazon, eBay and Other Retailers Due to Hidden, Potentially Dangerous Drug Ingredients. U.S. Food and Drug Administration. December 17, 2020. Accessed May 15, 2024. https://www.fda.gov/news-events/press-announcements/fda-warns-consumers-avoid-certain-male-enhancement-and-weight-loss-products-sold-through-amazon-ebay.
4. Enciso J, Vasavada-Patel R, Lien K. A Rare Presentation of Drug-Induced Autoimmune Hepatitis and the Role of Male Enhancement Supplements. January 6, 2024. doi:10.7759/cureus.51770
5. Manhas A, Arnold CG, Bush AM. Underreporting Supplements: A Case of Drug-induced Liver Injury Due to a Testosterone Booster. Mil Med. April 30, 2024. doi:10.1093/milmed/usae136
6. Lin K, Lin AN, Linn S, Hlaing PP, Vasudevan V, Reddy M. Ginseng-Related Drug-Induced Liver Injury. Case Rep Gastroenterol. 2018 Aug 21;12(2):439-446. doi:10.1159/000490525
Related Videos
Mid-section portrait of unrecognizable woman during last months of pregnancy holding her big belly gently standing against wall in blue room - Image credit: pressmaster | stock.adobe.com
Pride flags during pride event -- Image credit: ink drop | stock.adobe.com
Female Pharmacist Holding Tablet PC - Image credit: Tyler Olson | stock.adobe.com
African American male pharmacist using digital tablet during inventory in pharmacy - Image credit: sofiko14 | stock.adobe.com
Young woman using smart phone,Social media concept. - Image credit: Urupong | stock.adobe.com
selling mental health medication to man at pharmacy | Image Credit: Syda Productions - stock.adobe.com
Medicine tablets on counting tray with counting spatula at pharmacy | Image Credit: sutlafk - stock.adobe.com
Concept of health care, pharmaceutical business, drug prices, pharmacy, medicine and economics | Image Credit: Oleg - stock.adobe.com
© 2024 MJH Life Sciences

All rights reserved.